Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 281, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 17, 2018, 8:28 PM CDT for Thomas County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2018, 8:28 PM CDT (01:28 UTC)
- Expired
- Sep 17, 2018, 8:58 PM CDT
- In force
- 30 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Thomas County, NE
The radar
The North Platte radar (KLNX), 3 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 8:28 PM CDT | HAIL 1 | Thedford, NE | HAIL RANGED FROM PEA TO QUARTER SIZE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 669 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2738 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
871
WUUS53 KLBF 180128
SVRLBF
NEC171-180215-
/O.NEW.KLBF.SV.W.0281.180918T0128Z-180918T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
828 PM CDT MON SEP 17 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Central Thomas County in north central Nebraska...
* Until 915 PM CDT.
* At 828 PM CDT, a severe thunderstorm was located over Thedford,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Thedford and Natwick.
This includes the following highways...
Highway 2 between mile markers 204 and 225.
Highway 83 between mile markers 135 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 10070 4209 10056 4188 10027 4174 10049
TIME...MOT...LOC 0128Z 307DEG 20KT 4197 10056
HAIL...1.00IN
WIND...60MPH
$$
Roberg2 follow-up statements
248 WWUS53 KLBF 180148 SVSLBF Severe Weather Statement National Weather Service North Platte NE 848 PM CDT MON SEP 17 2018 NEC171-180215- /O.CON.KLBF.SV.W.0281.000000T0000Z-180918T0215Z/ Thomas NE- 848 PM CDT MON SEP 17 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR NORTHEASTERN THOMAS COUNTY... At 848 PM CDT, a severe thunderstorm was located 7 miles southeast of Thedford, moving southeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Natwick. This includes Highway 2 between mile markers 215 and 225. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4193 10054 4201 10045 4188 10027 4181 10039 TIME...MOT...LOC 0148Z 292DEG 22KT 4193 10044 HAIL...1.00IN WIND...<50MPH $$ Roberg
451
WWUS53 KLBF 180158
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
858 PM CDT MON SEP 17 2018
NEC171-180208-
/O.CAN.KLBF.SV.W.0281.000000T0000Z-180918T0215Z/
Thomas NE-
858 PM CDT MON SEP 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN THOMAS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4193 10054 4201 10045 4188 10027 4181 10039
TIME...MOT...LOC 0157Z 307DEG 20KT 4191 10036
$$
RobergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:48 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Sep 17, 6:48 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service North Platte NE 648 PM CDT Mon Sep 17 2018 .SHORT TERM...(This evening through Tuesday) Issued at 345 PM CDT Mon Sep 17 2018 The primary forecast challenges through tomorrow are temperatures and precipitation as a cold front drifts through the area. One surface low is near the WY Black Hills this afternoon with a front extending across northern Neb (roughly along the Niobrara River as of 20z). A second low is set up over the CO plains with a trough stretching north near the CO/KS/NE border area. These features will be the focus for convective development this evening into Tuesday along with a stark divide in temperatures. This evening and tonight... Expect thunderstorms to develop along and ahead of the front and continue through the night. CAMs are in general agreement with convective initiation around 00z in the panhandle and spread east through the Sandhills for the next several hours. Expanded PoP south to cover most areas north of I-80 with the greatest chances north of Hwy 2. This takes into account the southward movement of the front, which is progged to be near Hwy 2 by 06z. Overnight, the best moisture lies north of the front and convection (or general showers) becomes elevated in nature. Forecast soundings suggest a dry layer at H85-7 farther south and have left pre-frontal areas PoP-free Tuesday morning. The severe threat has decreased as a good portion of the precip will be post-frontal. Despite strong deep layer shear, CAPE is minimal and would likely not support large hail. Lows will be mild once again with lower 60s for southwest and north central Neb. CAA on the back side of the front allows temps to drop into the mid 50s for northwest Neb. Tomorrow... Continued moisture advection with east/southeast flow into the frontal zone will support periodic TSRA, mainly for central Neb. Again, not expecting much in strong/severe activity as cooler temps limit instability. The location of the front will be tricky as it sags south toward I-80 through the day, then begins to retreat north during the evening. Confidence is rather low for high temps, but went toward the warmer end of guidance in the far south and a general blend to the north. Current forecast ranges from near 70F along the SoDak border to lower 90s toward KS. .LONG TERM...(Tuesday night through Monday) Issued at 345 PM CDT Mon Sep 17 2018 An upper ridge builds over the southern Plains early week and slowly moves east as a northern stream trough works across the Plains. This combination results in broad southwest flow aloft transitioning to zonal for Nebraska. At the surface, the pesky cold front hangs around the forecast area Wed into early Thu before finally pushing out of the region. A high pressure briefly settles into Upper Midwest late week and is followed by a weak front over the weekend. Wednesday and Thursday... This is the best shot at widespread precip as the front somewhat stalls across the heart of the area, then gets pushed out by the high pressure. The greatest forcing and moisture convergence occur generally late Wed into early Thu as a new lee side sfc low rides up the front. Kept likely PoP for areas east of Hwy 83. Temperatures will be difficult to forecast again, depending on where exactly the front sets up. Overall, highs south of the front won't be as warm as this past weekend due to increased cloud cover and rain chances. Farther north will be similar to Tuesday as the GFS and ECM show little advection at H85 (temps hanging around 15C). Of note, the NAM is more progressive with the system and brings the front through Wed night, which would lead to cooler temps for all areas on Thu. All solutions agree with the coolest air arriving by late Thu, leading to lows in the 40s for northwest Neb (which is right near normal). Friday and beyond... Could be looking at light rain showers on Friday as return flow around the surface high actually pulls moist air into the region. There's also the upslope component to low level flow and a weak shortwave in the vicinity. Not looking at widespread or appreciable precip, but enough to mention schc PoP. Fair conditions return for the weekend, which should include a dry fropa. Seasonable temps are in store for Friday, then a warm up is on order with strengthening southerly flow/WAA at H85. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 647 PM CDT Mon Sep 17 2018 A cold front will sag slowly south, reaching southwest Nebraska late tonight. The front will remain across portions of southwest Nebraska on Tuesday. The main issue with the front will be the pooling of moisture and development of low ceilings across north central Nebraska late tonight and lasting into Tuesday. Have included MVFR conditions and ceiling near OVC010 in the KVTN TAF beginning at 08Z Tuesday morning. IFR ceilings are possible. The lower ceilings should remain north of the KLBF terminal. Otherwise there will be the possibility for a few thunderstorms tonight into Tuesday morning, mainly across north central Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...Snively AVIATION...Roberg
Hazardous weather outlook, Sep 17, 3:28 PM CDT, 5 hours before
Hazardous Weather Outlook National Weather Service North Platte NE 328 PM CDT Mon Sep 17 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-182030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 328 PM CDT Mon Sep 17 2018 /228 PM MDT Mon Sep 17 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A few thunderstorms are possible tonight, mainly north of Interstate 80. The threat for severe storms is low. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Scattered thunderstorms are possible Tuesday through Wednesday night across the region. The threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Taylor
In the hours before
Special weather statement, Sep 17, 6:39 PM CDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service North Platte NE 539 PM MDT MON SEP 17 2018 NEZ094-180030- Western Cherry NE- 539 PM MDT MON SEP 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY COUNTY UNTIL 630 PM MDT... At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northwest of Mullen, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sevenmile Hill, Marsh Flat and Highway 97 crossing Big Creek. This includes Highway 97 between mile markers 77 and 92. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4218 10125 4228 10130 4241 10104 4217 10091 TIME...MOT...LOC 2339Z 251DEG 15KT 4225 10119 Roberg
Special weather statement, Sep 17, 7:35 PM CDT, 53 minutes before
Special Weather Statement National Weather Service North Platte NE 735 PM CDT MON SEP 17 2018 NEZ005-024-025-094-180115- Eastern Cherry NE-Hooker NE-Western Cherry NE-Thomas NE- 735 PM CDT MON SEP 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY... NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 815 PM CDT/715 PM MDT/... At 734 PM CDT/634 PM MDT/, Doppler radar was tracking a strong thunderstorm 8 miles north of Seneca, or 12 miles northeast of Mullen, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Thedford and Giant Hill. This includes the following highways... Highway 2 near mile marker 210. Highway 83 between mile markers 147 and 164. LAT...LON 4214 10099 4226 10092 4219 10042 4196 10055 TIME...MOT...LOC 0034Z 289DEG 24KT 4216 10085 Roberg
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:35 PM CDT | Special Weather Statement | LBF | Thomas | 40 min |
| Sep 17, 7:51 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 39 min |
| Sep 18, 2:41 AM CDT | Special Weather Statement | LBF | Arthur, McPherson | 49 min |
| Sep 18, 9:31 AM CDT | Special Weather Statement | LBF | Custer | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.